NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
Use of Trazodone - TBI Related Sleep Disorder
I am recovering from a TBI . I have never had any problems with sleeping. Now I fall asleep easily, but wake every 2 hours like clockwork. Sleeping conditions in my home are optimum. I have never had a depressed day in my life - well, maybe one!
One of my doctors recommended Trazodone (50 mg). I have read some horror stories re: side effects and would greatly appreciate some additional information about the benefits and drawbacks of this medication. I hate taking medicine! Thanks.
Thank you for your question. The inability to stay asleep at night can be very frustrating. Difficulty with sleeping is very common after traumatic brain injury (TBI). A recent study from the University of Maryland showed a 68% prevalence sleep wake disturbances in patients with closed head injuries. Another recent study found that 25% of TBI patients will have insomnia that can occur either at the start of the night (sleep onset insomnia) or in the middle of the night (sleep maintenance insomnia). As you appear to have problems with sleep maintenance insomnia, I'll try to address that.
Insomnia has multiple underlying causes. Identifying the underlying factors that are contributing to insomnia are extremely important to ensure appropriate treatment. The problem of staying asleep once you fall asleep can be caused by such problems as depression, substance abuse (especially alcohol use, that can result in withdraw in the middle of the night), certain medications, pain, medical conditions that cause frequent urination throughout the night, heartburn, breathing disturbances in sleep, leg jerks in sleep and circadian rhythm disturbances (when the biologic rhythms are advanced earlier in the night). Occasionally some individuals will not have any of these underlying causes contributing to their insomnia and their condition is often labeled as "idiopathic insomnia" or insomnia for which a cause can not be found. In the case of TBI patients, certain factors such as pain, depression, anxiety, medications, and even the nature of the brain injury itself could all play a role in the insomnia. A recent study has suggested that increased anxiety appears to be a risk factor for sleep disturbances in many patients with TBI.
The ideal treatment for sleep disturbances in patients with TBI has not been identified. Many cases of chronic insomnia can be managed without the use of sleep-inducing medications. Often-times, behavioral therapy can be very effective for patients whose insomnia is the result of a poor sleep environment, poor sleep habits or psychological conditions. Some of the techniques used for behavioral treatment of insomnia (usually labeled as "cognitive behavioral therapy") include sleep hygiene education, stimulus control therapy, and sleep restriction. A recent study looked at using these techniques in TBI patients with insomnia found them to be highly successful at improving sleep. Even more impressive was that these improvements were maintained for months after the therapy had been started. In addition, the patients noted less symptoms of general and physical fatigue.
Aside from behavioral therapy, many different medications have been used for insomnia, including trazodone. However, care should be taken when using medications for insomnia. Use of any and all medications in TBI patients' needs to monitored closely as the chance for an abnormal response could be more likely than in the general population. In the absence of ruling out an underlying problem, some sleep aids can be potentially dangerous. For example, if an individual with a TBI is awakening in part due to sleep apnea (a disorder where you stop breathing in your sleep), a sleeping pill could possibly make this worse.
Your physician will need to evaluate your risk for this prior to initiating treatment. Treatment of sleep apnea can reduce night time awakenings in an individual who has this disorder.
Trazodone is not FDA approved for insomnia but is commonly used "off-label". Trazodone is an antidepressant medication which has a side effect of drowsiness. This side effect is the reason it is commonly used as a sleep aide at low doses. In fact, trazodone is one of the most commonly prescribed drugs for insomnia. This medication is not habit forming. However, many of the newer generation sleeping pills are not habit forming either and are FDA approved for insomnia.
Trazodone does have some potential adverse effects including, but not limited to, sweating, weight changes, constipation, nausea, diarrhea, dizziness, headache, dizziness, or blurred vision. Some rather rare, but potentially serious side effects include high blood pressure, low blood pressure, irregular heart beat, hemolytic anemia, seizures, and priaprism.
Seeing a Sleep Specialist may be helpful to better identify the cause of your awakenings from sleep and thus the ideal treatment for you. If it is determined that a sleep aide is required, they can help you decide the best one. Good Luck!
Aneesa M Das, MD
Assistant Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University